Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 47, NWS Charleston, SC

July 6, 2002Allendale County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 6, 2002, 4:59 PM EDT for Allendale County, South Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 2002, 4:59 PM EDT (20:59 UTC)
Expired
Jul 6, 2002, 5:30 PM EDT
In force
31 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 5:05 PM EDTThunderstorm Wind 50 EAllendale, SCSeveral large limbs were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2209 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 062059
SVRCHS
SCC005-062130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...FOR DAMAGING WINDS
NATIONAL WEATHER SERVICE CHARLESTON SC
458 PM EDT SAT JUL 6 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ALLENDALE COUNTY IN WEST CENTRAL SOUTH CAROLINA.

* UNTIL 530 PM EDT.

* AT 458 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  MARTIN...OR ABOUT 12 MILES NORTHWEST OF ALLENDALE...MOVING
  SOUTHWEST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MARTIN.
  MILLETT.

THIS IS A DANGEROUS SEVERE THUNDERSTORM...TAKE COVER NOW SEVERE
THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR AND AVOID WINDOWS.

$$

LAT...LON 3308 8121 3314 8152 3307 8157 3297 8146

ST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:25 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 6, 2:25 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EDT SAT JUL 6 2002

WATER VAPOR LOOP SHOWS LARGE UPPER RIDGE SPINNING OVER THE MID MS
VALLEY.  A WEAK S/W TROF WHICH TRIGGERED LAST NIGHTS MCS OFF THE
COAST IS EXITING TO THE SOUTHWEST...WHILE ANOTHER S/W TROF IS
APPROACHING FROM THE NORTH.  LATEST RUC AND VAPOR LOOP SHOWS THIS
WAVE CURRENTLY MOVING THROUGH NC AND THE VIRGINIAS.  SFC OBS SHOW A
WEAK COOL FRONT/BOUNDARY LYING ACROSS CENTRAL NC WHERE DEWPOINTS ARE
IN THE LOWER TO MIDDLE 60S JUST NORTH OF THE BOUNDARY.  AS THE S/W
TROF PUSHES SOUTH...IT WILL ALLOW THIS BOUNDARY TO SLIP
SOUTH...PROVIDING A FOCUS FOR SH/TS DEVELOPMENT THIS AFTERNOON AND
EVENING.  SPC CONTINUES TO HAVE THE AREA UNDER A SLIGHT RISK OF SVR THIS
AFTERNOON AND EVENING.  WILL CARRY CHANCE POPS THROUGH TONIGHT AS
CONVECTION AND THE FRONT APPROACH THE AREA.  AVN AND ETA MODELS BOTH
BRING A LARGE POCKET OF NVA ACROSS THE AREA SUN AFT AND INTO MON.
AVN STILL WANTS TO HANG ONTO PRECIP ALL DAY SUN...WHILE ETA ENDS THE
RAIN BY MORNING.  WILL LEAN TOWARD THE ETA.  SLIGHTLY COOLER TEMPS
WILL PREVAIL ON SUN

EXTENDED...UPPER RIDGE DOMINATES THE CENTRAL AND WESTERN PART OF THE
U.S. EARLY NEXT WEEK.  A STRONG UPPER LOW OVER THE NORTHEAST WILL
PULL OUT INTO THE NORTHERN ATLANTIC ON MONDAY...HELPING THE RIDGE
NOSE BACK INTO THE CAROLINAS.  BY TUE...UPPER RIDGE RETROGRADES BACK
WEST AND STRENGTHENS...ALLOWING A S/W TROF TO DIG ON THE EAST SIDE
OF THE RIDGE THROUGH THE MID MS VALLEY.  THE TROF IS OVER THE TN
VALLEY BY THU...BUT STRONG UPPER RIDGE OVER THE WEST AND THE
ATLANTIC WILL KEEP THE TROF NEARLY STATIONARY JUST TO OUR WEST.
LATEST AVN ALSO SHOWS A WEAK COOL FRONT STALLED OVER NORTHERN
SECTIONS OF SC.  FOR THIS REASON WILL GO WITH CHANCE POPS ON THU.  A
STRONGER WAVE WILL DIG DOWN ACROSS THE OHIO VALLEY BY LATE IN THE
WEEK.  WILL KEEP CHC POPS THROUGH SAT DUE TO THE UNCERTAINTY OF ITS
TRACK.

MARINE...NO MAJOR CONCERNS THROUGH THE SHORT TERM. WEAK FRONT WILL
MOVE S INTO THE WATERS LATE TONIGHT AND GRADUALLY WASHES OUT
SOMEWHERE ACROSS THE SC WATERS RESULTING IN A GENERAL E/SE FLOW TO
THROUGH THE PERIOD. MAY SEE WINDS BRIEFLY TURN MORE THE NE ACROSS
THE SOUTHERN WATERS LATE SUN AFTN INTO SUN NGT AS A WEAK INVERTED
MOVES INTO FL BUT ITS A TOUGH CALL ON WHETHER THE GRADIENT WILL BE
PINCHED ENOUGH TO KEEP THE NE FLOW IN PLACE. PLAN TO FORECAST E
WINDS FOR NOW BUT EITHER WAY WINDS AND SEAS SHOULD REMAIN FAIRLY
INSIGNIFICANT. ATTN SHIFTS TO MID WEEK AS ANOTHER CDFNT APPROACHES
BUT HAVE PLENTY OF TIME TO WATCH HOW THINGS EVOLVE SO WL KEEP A
CONSERVATIVE FCST.

CHS   72  87  71  89 /  40  20  00  00
SAV   73  87  71  88 /  40  20  00  00
CHL   75  84  73  85 /  40  20  00  00
NBC   75  87  72  87 /  40  20  00  00
RBW   71  88  70  89 /  40  20  00  00

.CHS...
GA...NONE.
SC...NONE.

PY/ST

In the hours before

Special weather statement, Jul 6, 11:35 AM EDT, 5 hours 24 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-062200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1135 AM EDT SAT JUL 6 2002

...A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN SOUTH
   CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING...

A VERY MOIST AND UNSTABLE ATMOSPHERE WILL CONTINUE ACROSS SOUTH
COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON. HIGH
TEMPERATURES ARE EXPECTED TO RISE INTO THE 90S ACROSS INLAND
SECTIONS THIS AFTERNOON. THE INTERACTION BETWEEN THIS
AIRMASS...DAYTIME HEATING...AND AN APPROACHING COOL FRONT WILL ALLOW
SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING.

A FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREATS.

STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD CLOSELY MONITOR THE
WEATHER...AND BE PREPARED TO TAKE ACTION. STORM SPOTTER ACTIVATION
MAY BE NEEDED LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:59 AM EDTSpecial Marine WarningCHS91 min
Jul 6, 2:32 AM EDTSpecial Marine WarningCHS58 min
Jul 6, 3:50 AM EDTSpecial Marine WarningCHS115 min
Jul 6, 5:52 AM EDTSpecial Marine WarningCHS113 min
Jul 6, 4:23 PM EDTSevere Thunderstorm WarningCHSColleton, Hampton52 min
Jul 6, 5:13 PM EDTSevere Thunderstorm WarningCHSHampton, Jasper47 min
Jul 6, 6:16 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester44 min
Jul 6, 6:55 PM EDTSevere Thunderstorm WarningCHSColleton35 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.